Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 4, NWS Denver/Boulder, CO

August 15, 20194 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 15, 2019, 3:13 PM MDT for 4 counties in Colorado. It took effect at Aug 16, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2019, 3:13 PM MDT (21:13 UTC)
In effect from
Aug 16, 2019, 12:00 PM MDT
Expired
Aug 16, 2019, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 131 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3581 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

061 
WWUS85 KBOU 152113
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
313 PM MDT Thu Aug 15 2019

COZ211-213-214-161215-
/O.NEW.KBOU.FW.W.0004.190816T1800Z-190817T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
313 PM MDT Thu Aug 15 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE LOWER ELEVATIONS OF
JACKSON...GRAND...SUMMIT AND PARK COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon to 8 PM MDT Friday.

* Affected Area...Fire Weather Zones 211...213 and 214.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Timing...Gusty winds and low humidities will develop around Noon
  Friday and continue until early evening.

* Relative Humidity...As low as 15 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
3 follow-up statements
101 
WWUS85 KBOU 161031
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
431 AM MDT Fri Aug 16 2019

COZ211-213-214-170200-
/O.CON.KBOU.FW.W.0004.190816T1800Z-190817T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
431 AM MDT Fri Aug 16 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE LOWER 
ELEVATIONS OF JACKSON...GRAND...SUMMIT AND PARK COUNTIES...

* Affected Area...Fire Weather Zones 211...213 and 214.

* Winds...West 15 to 20 mph with gusts up to 35 mph.

* Timing...Gusty winds and low humidities will develop around 
  Noon Friday and continue until early evening.

* Relative Humidity...As low as 14 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
153 
WWUS85 KBOU 162049
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
249 PM MDT Fri Aug 16 2019

COZ211-213-214-170200-
/O.CON.KBOU.FW.W.0004.000000T0000Z-190817T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
249 PM MDT Fri Aug 16 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE LOWER ELEVATIONS OF
JACKSON...GRAND...SUMMIT AND PARK COUNTIES...

* Affected Area...Fire Weather Zones 211...213 and 214.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Timing...Gusty winds and low humidities will continue until 
  early evening.

* Relative Humidity...As low as 15 percent.

* Impacts...Fires will start easily and spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
607 
WWUS85 KBOU 170155
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
755 PM MDT Fri Aug 16 2019

COZ211-213-214-170300-
/O.EXP.KBOU.FW.W.0004.000000T0000Z-190817T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
755 PM MDT Fri Aug 16 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE LOWER ELEVATIONS OF JACKSON...
GRAND...SUMMIT AND PARK COUNTIES...

Humidities have increased this evening over the northern Colorado
mountains. There are still some showers and a few thunderstorms
producing wind gusts up to 40 mph, but these will diminish over
the next couple of hours.

Hot, dry, and breezy conditions are expected again on Saturday and
Sunday afternoons. At this time, Red Flag conditions are not
expected, but the fire danger will remain high.

$$

Gimmestad

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 15, 10:38 AM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 15, 10:38 AM MDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1038 AM MDT Thu Aug 15 2019

.UPDATE...
Issued at 1038 AM MDT Thu Aug 15 2019

Outflow boundary from the Nebraska MCS has arrived in Denver. The
air behind it is a little cooler but not really more moist than
what we had in place yesterday afternoon, so the idea of less
convection looks good. We may only have one or two storms, or at
least nothing until evening. Best chances are still along the
northern/eastern borders for potentially strong storms, and maybe
an isolated storm coming off the higher terrain southwest and
south of Denver. The highs in the mid 90s in Denver are dependent
on the drier air pushing back in on northwest winds later in the
afternoon. Some doubt about how much that will happen, if it
doesn't it will be a little cooler. For now, we left the highs
alone and lowered the PoPs a little more away from the favored
areas mentioned above.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM MDT Thu Aug 15 2019

Today should be relatively quiet, but still a few things to
consider. The first is a mesoscale convective system (MCS) moving
southeast through Central and Western Nebraska early this morning.
The trailing edge of convection in eastern Wyoming is still
dropping south/southeast (and farther west than the convective
allowing models indicate) so will carry a slight chance of
thunderstorms over the northeast corner of the state this morning
to account for this. That MCS will likely drive an outflow
boundary southwest across a good chunk of the plains this morning,
and could disrupt the downslope warming for a few hours. Later in
the day, this boundary should be able to wash out during peak
heating and abundant sunshine with the dry air aloft, so we'll
keep highs in the lower to mid 90s along the I-25 Corridor. The
northeast corner of the state should stay cooler. There's just a
slight chance of storm redevelopment along the eventual washed out
boundary. That's where the best combination of CAPE/weakest CIN
will exist, but overall airmass looks capped off today.

Overnight, there will likely be another MCS that organizes over
the Central/northern High Plains and drops southeast into
Nebraska. Right now, that appears to push a healthy boundary
southwest across the plains overnight, so we'll have a low chance
of storms remain in the forecast for the northeastern plains, and
mention patchy fog about as far south/west as Denver.

.LONG TERM...(Friday through Wednesday)
Issued at 355 AM MDT Thu Aug 15 2019

Colorado will be under the influence of westerly flow aloft through
Saturday with mostly dry weather and elevated fire danger over the
high country. Across the plains, the forecast for Friday gets a
little tricky as it is difficult to pinpoint where surface
boundaries will set up. The models all show an MCS moving southeast
across western Nebraska early Friday morning. The NAM indicates a
cool and moist outflow boundary from the decaying MCS pushing
westward all the way to the Front Range Urban Corridor. This
solution would produce morning low clouds across the plains with
much cooler temperatures in the upper 70s. The lack of heating would
probably limit convection and keep the severe threat low.

On the other hand, the GFS and ECMWF runs only suggest a weak
shallow boundary moving across the plains. These solutions would
result in dry and hot weather across the Front Range Urban Corridor,
with a better chance for storms further east across the plains where
better surface moisture and instability exist. We could also see a
hybrid solution somewhere between these two scenarios.

I think the boundary will be stronger than the GFS and ECMWF
suggest, therefore have lowered Friday's high temperatures across
the plains and foothills by 5 degrees. In addition, believe that
somewhere across the plains there will be enough instability and
shear to produce one or two severe storms. This will most likely be
across the far northeastern corner of the state, but can't rule out
some stronger storms further to the west including Metro Denver. One
thing the models all do agree on is the presence of a shortwave
moving across far northeastern Colorado late Friday afternoon. This
shortwave should help produce showers and storms, especially further
east across the plains. Subsidence behind the shortwave should
result in drier weather across the plains on Saturday.

Warmer and drier weather is expected Sunday into early next week as
upper level high pressure builds over the southern Rockies. Shower
and thunderstorm activity may increase by Tuesday, especially over
the mountains and foothills south of I-70 as some subtropical
moisture works its way under the ridge. Temperatures through the
period should be quite warm with high temperatures in the low to mid
90s across the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1038 AM MDT Thu Aug 15 2019

VFR today, with a chance of IFR conditions around 12z-14z Friday
morning. Some uncertainty about wind direction this afternoon.
East to northeast winds in the late morning will likely become
more northerly or northwest sometime this afternoon. Some kind of
northerly component is likely for most of the time.

&&

.FIRE WEATHER...
Issued at 355 AM MDT Thu Aug 15 2019

Above normal temperatures and moderate westerly flow aloft will
combine with low humidities to create conditions near Red Flag
criteria over the mountain valleys and foothills each afternoon
from today through the weekend. Minimum humidities are expected to
drop to around 15% while winds gust into the 20-30 mph range. At
this point, the worst conditions are expected Friday afternoon,
as well as Saturday and Sunday afternoons. Fuels will continue to
dry and may be dry enough for rapid fire growth in the areas that
have received less rain over the last month. Hot and dry
conditions will continue into next week, but winds will be
lighter.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Gimmestad
SHORT TERM...Barjenbruch
LONG TERM...Kalina
AVIATION...Gimmestad
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Aug 15, 11:05 AM MDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1105 AM MDT Thu Aug 15 2019

COZ030>051-161715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MDT Thu Aug 15 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Only isolated thunderstorms are expected, most likely over the
northeast corner of the state tonight. A stronger storm would be
capable of producing hail, brief heavy rain, and strong winds.
If there is a storm further west it would be weaker.

Hot temperatures along with low humidities and afternoon breezes
over the mountains and foothills will elevate the fire danger.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms are expected Friday and
Saturday. The greatest chance for storms will be across far
northeastern Colorado where the potential exists for a few severe
storms each afternoon and evening, especially on Friday. Warmer
and drier weather is expected Sunday and Monday with a return to
scattered showers and thunderstorms, especially in the mountains,
by Tuesday.

Fire danger will remain elevated through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:46 PM MDTSevere Thunderstorm WarningBOULogan, Phillips, Sedgwick22 min

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.